Nebraska, 2007

Hail in Nebraska, September 30, 2007

September 30, 2007 · NWS OAX · 3 events in 3 counties and zones

A closed upper level low pressure system that tracked across northern Nebraska triggered a few severe thunderstorms across northeast Nebraska and parts of western Iowa. Temperatures in advance of the system climbed into the upper 70s to lower 80s with dew point readings in the lower 60s, and temperatures behind the system were in the 50s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A closed upper level low pressure system that tracked across northern Nebraska triggered a few severe thunderstorms across northeast Nebraska and parts of western Iowa. Temperatures in advance of the system climbed into the upper 70s to lower 80s with dew point readings in the lower 60s, and temperatures behind the system were in the 50s.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 30, 1:10 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Sep 30, 1:10 PM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
210 PM CDT SUN SEP 30 2007

.DISCUSSION...
RAIN CHANCES TONIGHT...MONDAY NIGHT...AND NEXT WEEKEND ARE THE
PRIMARY FORECAST CONCERNS.

SEVERAL UPPER TROUGHS ARE FORECAST TO ROLL THROUGH THE PLAINS OVER
THE NEXT SEVERAL DAYS...EACH BRINGING WITH THEM A CHANCE FOR
THUNDERSTORMS. CURRENT SATELLITE AND MORNING UPPER AIR CHARTS
SHOWED OUR FIRST UPPER LOW/TROUGH MOVING INTO CENTRAL NEBRASKA
THIS AFTERNOON. 500MB TEMPS OF -18C WERE NOTED IN THE CORE OF THIS
SYSTEM...WITH MID LEVEL DRY SLOT CLEARING SKIES AND ALLOWING
SURFACE TEMPS TO WARM INTO THE LOWER 80S...PRODUCING STEEP LAPSE
RATES ACROSS EASTERN NEBRASKA. THOUGH SURFACE DEW POINTS WERE ONLY
IN THE LOWER 60S...SBCAPE VALUES WERE TOPPING 1000 J/KG. 0-6KM
SHEAR WAS 50-80KTS FROM EAST TO WEST ACROSS THE CWA WITH LOW LEVEL
HELICITY IMPRESSIVE. EXPECT STORMS TO DEVELOP ALONG DRY LINE IN
OUR WESTERN CWA THROUGH THE AFTERNOON THEN SPREAD EAST THIS
EVENING. TORNADO WATCH IS ALREADY OUT...SO MORE DETAILS CAN BE
FOUND WITH VARIOUS SPC PRODUCTS.

CONVECTION SHOULD END BEFORE MIDNIGHT IN OUR EASTERN CWA WITH
SYSTEM QUICKLY EXITING TO THE EAST. SURFACE HIGH PRESSURE WILL
SETTLE INTO THE REGION LATE TONIGHT AND MONDAY BEFORE SLIDING EAST
MONDAY AFTERNOON. RETURN FLOW ON BACK SIDE OF THE HIGH WILL DRAW
MOISTURE BACK NORTH AHEAD OF NEXT UPPER TROUGH ENTERING THE PLAINS
MONDAY NIGHT. THIS NEXT SYSTEM IS FORECAST TO PROGRESS THROUGH THE
REGION MONDAY NIGHT...PUSHING A COLD FRONT THROUGH THE CWA JUST
AFTER 12Z TUESDAY. GFS IS QUITE BULLISH ON QPF WITH NAM STARTING
TO CATCH ON TO THIS LINE OF THINKING. THUS HAVE INCREASED POPS
ACROSS THE CWA LATE MONDAY NIGHT AND TUESDAY MORNING.

A RELATIVELY FLAT ZONAL UPPER FLOW PATTERN SETS UP FOR THE REST OF
THE WEEK BEFORE NEXT TROUGH DEVELOPS WEST OF OUR AREA LATE IN THE
WEEK. GFS SHOWS A COUPLE OF POSSIBLE WARM ADVECTION SHOWER/STORMS
AHEAD OF THIS TROUGH ON THURSDAY AND FRIDAY...BUT HAVE OPTED TO
HOLD OFF ON INTRODUCING TO THE FORECAST AS OF YET. BETTER CHANCES
WILL COME SATURDAY AS NEXT COLD FRONT SWEEPS THROUGH THE AREA.
HAVE INCREASED POPS THEN.

TEMPERATURES THROUGH THE PERIOD WILL AVERAGE ABOVE NORMAL WITH
TUESDAY THE COOLEST DAY BEHIND COLD FRONT. TEMPS THEN MAY NOT
REACH THE 70S. OTHERWISE 70S AND LOWER 80S LIKELY EACH DAY OF THE
WEEK. LOWS GENERALLY IN THE 40S AND 50S.

&&

.AVIATION...
MAIN TAF FORECAST CHALLENGE WILL BE TIMING OF THUNDERSTORMS THIS
AFTERNOON AND EVENING. KOFK WILL SEE THE BEST CHANCE FOR STORMS
BUT WINDS HAVE TURNED TO THE NORTHWEST ALREADY. BEST CHANCE NEAR
KLNK AND KOMA WILL BE IN THE 22Z TO 02Z TIME FRAME AS DRYLINE
PASSES THROUGH THE AREA. COLD UPPER LOW ON BACK SIDE OF INITIAL
COLD FRONT/DRY LINE MAY PRODUCE SOME IFR CIGS FOR A TIME DURING
THE 00Z THROUGH 12Z TIME FRAME...WITH LOWEST CIGS NEAR AND NORTH
OF KOFK. DRIER NORTHWEST LOW LEVEL FLOW SHOULD DRY THINGS OUT AND
CLEAR OUT ANY LINGERING LOW LEVEL CLOUDS MONDAY MORNING.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY UNTIL 6 PM CDT THIS AFTERNOON FOR NEZ065>068-078-
     088>093.

IA...NONE.
&&

DERGAN/BOUSTEAD
Hazardous weather outlook, Sep 30, 10:46 AM CST, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1146 AM CDT SUN SEP 30 2007

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-010700-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1146 AM CDT SUN SEP 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
OVER EASTERN NEBRASKA AND WESTERN IOWA. THE GREATEST THREAT OF
SEVERE WEATHER IS ALONG AND NORTH OF A LINE FROM COLUMBUS TO OMAHA
TO RED OAK. SOUTH OF THIS LINE...THE ACTIVITY IS EXPECTED TO BE
MORE ISOLATED. DAMAGING WINDS AND ISOLATED TORNADOES ARE EXPECTED
TO BE THE MAIN THREATS FROM THESE STORMS.

THUNDERSTORMS ARE EXPECTED TO DEVELOP EARLY THIS AFTERNOON OVER
PARTS OF CENTRAL INTO NORTHEAST NEBRASKA. THIS STORMS WILL THEN
QUICKLY MOVE EAST THROUGH THE AFTERNOON...AND OUT OF THE AREA BY
EVENING. ALTHOUGH INSTABILITY ACROSS THE AREA IS MARGINAL...VERY
STRONG SHEAR IN THE ATMOSPHERE WILL ALLOW FOR ORGANIZED
THUNDERSTORMS...INCLUDING SUPERCELLS. THE GREATEST CONCENTRATION
OF SEVERE WEATHER IS EXPECTED TO BE IN A CORRIDOR VERY NEAR WHERE
AN AREA OF LOW PRESSURE IS EXPECTED TO TRACK THIS AFTERNOON OVER
NORTHEAST NEBRASKA. THIS WOULD INCLUDE THE CITIES SUCH AS
NORFOLK...TECAMAH...BLAIR...ONOAWA AND SURROUNDING AREAS.

IN ADDITION TO THE THREAT OF SEVERE WEATHER THIS AFTERNOON...VERY
STRONG SOUTHWEST WINDS ARE EXPECTED OVER SOUTHEAST NEBRASKA. WINDS
OF 25 TO 35 MPH WITH GUSTS TO NEAR 50 MPH ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS MONDAY NIGHT AND TUESDAY AND
AGAIN FRIDAY NIGHT THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

BOUSTEAD

The radar

The Sioux Falls radar (KFSD), 138 km away, was scanning. The volume nearest the first event began at 20:37 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Knox

When
September 30, 2:37 PM CST to 2:47 PM CST
Where
Knox County, 1.72 mi SE of Wausa
Measured
1 in hail
Reported by
Public
Coordinates
42.482, -97.506

Hail up to 1 inch in diameter lasted for around 10 minutes.

Hail, Cedar

When
September 30, 2:38 PM CST to 2:42 PM CST
Where
Cedar County, 0.86 mi SE of Magnet
Measured
2.5 in hail
Reported by
Public
Coordinates
42.441, -97.468

Hail up to tennis ball size was reported just south of Magnet with some vehicle and house damage reported. Some of the hail was still on the ground the next morning.

Hail, Thurston

When
September 30, 3:24 PM CST
Where
Thurston County, 6 mi N of Thurston
Measured
0.75 in hail
Reported by
Public
Coordinates
42.267, -96.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52897, 52898, 52901.